Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Tampa Bay, FL

June 8, 2014Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 8, 2014, 6:51 PM EDT for Polk County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2014, 6:51 PM EDT (22:51 UTC)
Expired
Jun 8, 2014, 7:15 PM EDT
In force
24 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

The radar

The Tampa radar (KTBW), 72 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS52 KTBW 082251
SVRTBW
FLC105-082315-
/O.NEW.KTBW.SV.W.0039.140608T2251Z-140608T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
651 PM EDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL FLORIDA...

* UNTIL 715 PM EDT.

* AT 651 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALTURAS...OR 6 MILES WEST
  OF LAKE WALES...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2767 8159 2766 8177 2797 8180 2800 8165
TIME...MOT...LOC 2251Z 356DEG 11KT 2787 8169

$$
1 follow-up statement
724 
WWUS52 KTBW 082302
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
702 PM EDT SUN JUN 8 2014

FLC105-082315-
/O.CON.KTBW.SV.W.0039.000000T0000Z-140608T2315Z/
POLK FL-
702 PM EDT SUN JUN 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL POLK COUNTY...

AT 703 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR ALTURAS...OR 7 MILES SOUTHWEST OF LAKE WALES...MOVING SOUTH AT
15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2767 8159 2766 8177 2797 8180 2800 8165
TIME...MOT...LOC 2303Z 356DEG 11KT 2783 8169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:47 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 8, 3:47 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
347 PM EDT SUN JUN 8 2014

.NEAR TERM (TONIGHT-MONDAY)...
MOSTLY CLEAR CONDITIONS AT THE COAST THIS AFTERNOON AS THE SEA
BREEZE HAS PUSHED INLAND. THUNDERSTORMS ARE BEGINNING TO FIRE
EAST OF I-75 AND THIS IS WHERE THE MAJORITY OF THE ACTIVITY IS
EXPECTED FOR THE REMAINDER OF THE AFTERNOON AND EVENING. A DRY
FORECAST IS EXPECTED TONIGHT ONCE WE LOSE DAYTIME HEATING AND ANY
LEFTOVER STORMS DISSIPATE. FOR MONDAY...THE MID/UPPER RIDGE OVER
THE GULF WILL BUILD EASTWARD IN RESPONSE TO A TROUGH MOVING
THROUGH THE CENTRAL PART OF THE COUNTRY. AT THE SURFACE...THE
RIDGE AXIS WILL HOLD ACROSS THE PENINSULA AND ALLOW BOTH THE WEST
AND EAST COAST SEA BREEZE TO PROPAGATE INLAND. THIS WILL AGAIN BE
THE FOCUS FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT AND
WILL CONTINUE TO SHOW THE HIGHEST POPS ACROSS THE INTERIOR WITH
THE SEA BREEZE COLLISION.

.MID TERM (MONDAY NIGHT-TUESDAY)...
MID LEVEL RIDGING OVER THE GULF OF MEXICO AT THE START OF THE WORK
WEEK WILL SHIFT EAST TOWARDS FLORIDA AS A STRONG TROUGH BUILDS
INTO THE SOUTH-CENTRAL PLAINS. SURFACE RIDGING WILL HOLD IN PLACE
ACROSS THE CENTRAL FLORIDA PENINSULA...KEEPING WINDS LIGHT ENOUGH
FOR BOTH EAST AND WEST COAST SEA BREEZES TO ADVANCE INLAND. WITH
PRECIPITABLE WATER VALUES FORECAST TO BE BETWEEN 1.7 AND 2.0
INCHES...SCATTERED THUNDERSTORMS SHOULD DEVELOP EACH
AFTERNOON...WITH THE HIGHEST CHANCES OVER THE INTERIOR.
ADDITIONALLY...THE SOUTHWEST FLORIDA COAST COULD SEE HIGH STORM
CHANCES LATE TUESDAY AFTERNOON AS THE EAST COAST SEA BREEZE FORCES
ITSELF ALL THE WAY ACROSS THE STATE. HIGH TEMPERATURES WILL
CONTINUE TO RUN IN THE UPPER 80S AND LOW 90S...WITH LOWS MONDAY
NIGHT IN THE LOW TO MID 70S.

.LONG TERM (TUESDAY NIGHT-SATURDAY)...
BY MIDWEEK...A DEEP UPPER LEVEL TROUGH WILL BE SPRAWLED ACROSS
MUCH OF THE EASTERN CONUS AND WILL SLOWLY TREK EAST TOWARDS THE
ATLANTIC. ALTHOUGH THIS SYSTEM WILL PULL A COLD FRONT INTO THE
SOUTHEASTERN STATES...THE STRENGTH OF THE SURFACE RIDGE ACROSS
FLORIDA WILL ALLOW IT TO HOLD IN PLACE THROUGH THE REST OF THE
WEEK...KEEPING A FAIRLY REPETITIVE PATTERN IN PLACE. LIGHT WINDS
IN THE MORNINGS WILL GIVE WAY TO AFTERNOON SEA BREEZES...WITH
SCATTERED THUNDERSTORMS DEVELOPING OVER THE INTERIOR DURING THE
AFTERNOON AND CONTINUING THROUGH THE EVENING. HIGH TEMPERATURES
WILL CONTINUE TO RUN IN THE UPPER 80S AND LOW 90S...WITH LOWS
MONDAY NIGHT IN THE LOW TO MID 70S.

&&

.AVIATION...
MOSTLY VFR EXPECTED. KLAL STILL HAS THE BEST CHANCE AT
EXPERIENCING REDUCTIONS DUE TO THUNDERSTORMS AND WILL LEAVE VCTS
IN FOR NOW AND AMEND AS NEEDED.

&&

.MARINE...
SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC WITH A
RIDGE AXIS EXTENDING ACROSS THE CENTRAL FLORIDA PENINSULA AND
EASTERN GULF OF MEXICO WILL HOLD OVER THE REGION THROUGH MID-WEEK
THEN GRADUALLY SINK SOUTH LATE IN THE WEEK WITH INCREASING
ONSHORE FLOW. WINDS WILL REMAIN LESS THAN 15 KNOTS WITH SEAS LESS
THAN 3 FEET THROUGH THE PERIOD. MAIN HAZARD EACH DAY WILL BE
ISOLATED THUNDERSTORMS WHICH WILL PRODUCE LOCALLY GUSTY WINDS AND
ROUGH SEAS.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES EXPECTED. JUST SOME PATCHY AND SHALLOW
GROUND FOG POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  91  77  88 /  10  30  10  40
FMY  74  92  76  88 /  10  30  20  50
GIF  74  93  76  89 /  30  50  20  50
SRQ  74  88  76  88 /  10  30  20  40
BKV  70  92  74  89 /  10  30  10  40
SPG  78  90  79  87 /  10  30  10  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

NEAR TERM/AVIATION/FIRE WEATHER...05/CARLISLE
MID TERM/LONG TERM...18/FLEMING
MARINE...13/OGLESBY
Hazardous weather outlook, Jun 8, 4:40 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
440 AM EDT SUN JUN 8 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-090845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
440 AM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG SEA BREEZE BOUNDARIES...WITH THE HIGHEST CHANCES
AWAY FROM THE COAST. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT DEADLY
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
DAILY SEA BREEZE CIRCULATIONS WILL HELP FUEL THUNDERSTORMS EACH
AFTERNOON THROUGH THE REST OF THE WEEK. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINS... AND
FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, Jun 8, 4:05 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT SUN JUN 8 2014

FLZ043-242-248-249-082045-
SUMTER-INLAND HERNANDO-INLAND CITRUS-INLAND PASCO-
405 PM EDT SUN JUN 8 2014

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HERNANDO...
NORTHEASTERN PASCO...SOUTHEASTERN CITRUS AND WESTERN SUMTER
COUNTIES...

AT 404 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR WAHOO...OR NEAR BUSHNELL...MOVING SOUTH AT
15 MPH...WILL AFFECT LAKE PANASOFFKEE...WAHOO...BUSHNELL AND
TARRYTOWN...UNTIL 445 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 309 AND 329.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2849 8202 2845 8221 2889 8230 2892 8210
TIME...MOT...LOC 2004Z 353DEG 16KT 2869 8216
Special weather statement, Jun 8, 5:43 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT SUN JUN 8 2014

FLZ043-082230-
SUMTER-
543 PM EDT SUN JUN 8 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUMTER COUNTY...

AT 543 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR THE VILLAGES...MOVING SOUTH AT 15 MPH...
WILL AFFECT OXFORD...THE VILLAGES...WILDWOOD AND ADAMSVILLE...UNTIL
630 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2896 8195 2881 8195 2877 8212 2896 8210
      2896 8196
TIME...MOT...LOC 2143Z 358DEG 41KT 2895 8200
Special weather statement, Jun 8, 5:57 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
557 PM EDT SUN JUN 8 2014

FLZ057-061-262-082245-
DESOTO-HIGHLANDS-INLAND CHARLOTTE-
557 PM EDT SUN JUN 8 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE...SOUTHEASTERN
DESOTO AND SOUTHWESTERN HIGHLANDS COUNTIES...

AT 557 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED OVER WESTERN GLADES COUNTY...OR 15 MILES
NORTHWEST OF LA BELLE...MOVING SOUTH AT 15 MPH...WILL AFFECT RURAL
SOUTHWESTERN HIGHLANDS COUNTY AND RURAL SOUTHEASTERN DESOTO COUNTY...
UNTIL 645 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2677 8163 2709 8165 2712 8147 2703 8146
      2702 8155 2681 8156 2678 8156
TIME...MOT...LOC 2157Z 011DEG 17KT 2692 8156

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:05 PM EDTSpecial Weather StatementTBWSumter40 min
Jun 8, 5:43 PM EDTSpecial Weather StatementTBWSumter47 min
Jun 8, 5:57 PM EDTSpecial Weather StatementTBWGlades48 min
Jun 8, 6:28 PM EDTSevere Thunderstorm WarningTBWPolk32 min
Jun 8, 7:16 PM EDTSevere Thunderstorm WarningTBWPolk29 min
Jun 8, 7:39 PM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Highlands, Polk96 min
Jun 8, 7:49 PM EDTSpecial Weather StatementTBWHighlands41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.